Hail, Coffey
- When
- April 13, 10:40 AM CST to 10:41 AM CST
- Where
- Coffey County, Gridley
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.100, -95.880
Report from KVOE and time estimated from radar.
A few severe storms developed along a cold front which began moving through the area around noon. Most of the stronger storms had pea sized hail and 40 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few severe storms developed along a cold front which began moving through the area around noon. Most of the stronger storms had pea sized hail and 40 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 13, 5:39 AM CST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 639 AM CDT Sun Apr 13 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Through Today Issued at 430 AM CDT SUN APR 13 2014 ...Today's focus on severe thunderstorm potential with winter weather possible overnight... Sunday is yet another day with a complex weather setup across the area and high impact weather expected. At 3 AM, A broad upper trough was centered over the central Rockies while one of the main short wave troughs was located over SE Colorado. Multiple weak short wavelength impulses could be interpreted within the fringes of the faster southwest flow aloft from NE New Mexico into Iowa. One of these impulses was evident in low level wind profiles and even radar imagery to some extent just west of Wichita. At the surface, a trough axis extended from near Salina into the northeast corner of KS and was impacting the surface wind fields with some enhanced low level convergence along I-70. A cold front extended from roughly Dodge City through Concordia and to Beatrice. The front had made some gradual southward progression early this morning on the back side of a short wave impulse that moved through southwest Iowa, but with another impulse quickly following has essentially stalled with a bit of a wavy shape coincident with those impulses. Through Mid Morning: Elevated instability of 1000 to 2000 J/kg was in place across the area, especially in northern KS, but the elevated parcels appear to be capped off by 100 to 200 J/kg of CINH evidenced by the RAP. The local cap is evident in radar trends over south central KS, but is likely weaker with northward extent and will weaken as the short wave near ICT moves northeast into the area. Shear profiles are odd, with a strong-weak-strong wind profile with height. Feel that the cap may be overtaken as the short wave ascent overspreads the stronger low level convergence and flow in the most unstable isentropic layer impinges upon a sharper pressure gradient in the vicinity of I-70. This should result in scattered t-storm activity near/north of I-70 between 4 AM and 9 AM with the focus shifting north with time. These storms would be elevated if they develop and perhaps capable of severe hail if they can obtain some supercell structure, although that is questionable based on the weakness in the shear profile. Could see a brief period of subsidence behind the wave as it passes, which could potentially keep the area on the quiet side during the late morning hours. This Afternoon: By noon, expect the surface cold front to have progressed a bit farther south on the heels of the morning activity, and seems likely to be located in the vicinity of a Herington to Holton line. Forcing from the main upper trough will begin to overspread the frontal zone while low level convergence is forecast to increase substantially within the frontal zone by mid day as well. Temperatures will warm into the mid to upper 70s or warmer ahead of the front with dewpoints in the 59 to 62 range. The capping inversion will weaken a bit by mid day and all of these factors are expected to lead to widespread convective development in the frontal zone between roughly 11 AM and 2 PM. Wind shear seems pretty likely to support supercell structures, but there remain occasional weaknesses within the shear profile and the strength of forcing may cause updraft interference and storm mergers into segments. Individual storm motion will be toward the northeast but the slow frontal progression at that time (perhaps even stalled front during early afternoon) will probably allow cells to remain surface based for a while without the boundary undercutting them. The greatest severe weather threat appears to be large hail especially in any embedded supercells, but if upscale growth into line segments moving along the frontal boundary occurs, then a bit of a damaging wind threat may materialize. LCL/LFC's are quite low though which would inhibit downdraft strength and wind potential to some extent. While low level shear is not particularly strong, the very low LCL's and presence of ample low level instability may warrant at least some potential for tornadoes although this too will be highly dependent upon the presence of supercell structures with minimal interference from nearby storms. As of now, it's a small tornado potential but non-zero. The cold front will gradually push southeast and out of the forecast area by around 6 PM but elevated instability will remain in place northwest of the front through the day and showers with embedded thunderstorms are in the forecast for the entire area through the day. The other item of interest during the daytime hours will be strong winds behind the cold front with gusts in the 45 to 50 mph range seeming likely in north central KS this afternoon. Have issued a wind advisory for the areas most likely to see the strong winds during the day. .LONG TERM...(Tonight through Saturday) Issued at 430 AM CDT SUN APR 13 2014 By 00z Monday, models show the cold front situated just southeast of the cwa. Showers and thunderstorms along and behind the front may still be in place across far east central Kansas into the early evening hours, but should exit to the southeast by mid evening. Surface-based and MUCAPE should quickly diminish with the frontal passage so the threat for strong to severe thunderstorms over east central Kansas should diminish during the early evening hours. The broad mid-level trough associated with this system will have two embedded shortwaves that will impact the region. The first of these shortwaves will help to push the cold front through the region and will progress east of the area Sunday evening. Models show the second shortwave over the central Rockies this evening and tracking eastward over the region during the day on Monday. Between these two waves, precipitation looks to diminish some late this evening into the early overnight hours as the available lift decreases behind the first exiting shortwave. However, model soundings still show a shallow moisture layer present so could see some periods of scattered light precipitation into the early overnight hours before the second shortwave approaches the region. Models are in fairly good agreement in having the moisture from this second shortwave surge into central Kansas between 06z-09z and progress eastward across the area between 09z-12z. However, there are still some model discrepancies with regards to just how far south this shortwave will dig into the Southern Plains, which has an impact on the exact tracking of the moisture across the forecast area. Have trended more with the deeper wave which would push precipitation out of north central Kansas by Monday morning and keep precipitation over east central Kansas into the late morning/early afternoon hours. Another challenge with this forecast is with regards to precipitation type. A tight pressure gradient is expected to develop behind the frontal passage, resulting in very breezy northerly winds producing gusts upwards of 35-45 mph tonight and only slightly diminishing overnight into Monday with gusts of 25-35mph. This strong northerly flow will bring a surge of cold air into the region with temperatures quickly falling into the 30s tonight into Monday morning. Soundings show the elevated warm nose quickly cooling this evening, but with the shallow moisture layer in place by late this evening there is uncertainty with how much (if any) saturation will be present in the dendritic growth zone. Have slowed down the transition over to a rain/snow mix some for this evening, but most locations could see this mixed precipitation by Monday morning with much of north central and far northeast Kansas likely transitioning entirely over to light snow overnight. Any snow accumulations should be limited due to the warmer ground temperatures, but cannot rule out light accumulations of around one-half inch or less. This wave will finally track east of the area Monday afternoon, ending the precipitation. With the strong northerly flow persisting through the day on Monday and cloud cover remaining in place for much of the area, temperatures will be much cooler than normal with highs only reaching into the 40s. A more zonal mid-level flow will set up behind this exiting trough with surface high pressure quickly building into the central conus by Monday night. With this surface high centered over the region, frigid conditions are expected with Tuesday morning low temperatures likely plummeting into the middle 20s, so freeze headlines will likely be needed. Temperatures should quickly rebound into the 50s and 60s Tuesday and Wednesday as the surface high tracks east of the area and winds shift to the southwest. The next focus is on the mid-level trough models show developing across the northern Rockies on Wednesday. The models are starting to come into better agreement with the progression of this wave as it advances into the central U.S., but there is still uncertainty with the exact timing of this system and how far south the trough will dig across the Central Plains on Thursday. Models show a frontal passage on Thursday, so could see a spread in high temperatures from northwest to southeast across the area. At this time, introduce PoPs into north central Kansas Wednesday night with chance PoPs spreading across the forecast area for Thursday and Thursday night. Most of this precipitation should be in the form of rain, but there is a chance for a rain/snow mix Thursday night across north central Kansas as temperatures may drop back down into the low 30s. Temperatures rebound once again into the 50s and 60s for Friday and Saturday as surface high pressure moves in behind the exiting system. && .AVIATION...(For the 12Z TAFs through 12Z Monday Morning) Issued at 633 AM CDT SUN APR 13 2014 Rather complex TAF regarding TS potential, cig heights, and frontal timing. Feel fairly confident in the 12Z to 17Z period being VFR with southeast to south winds at all sites, although there is small potential for TS to impact TAF sites. After 17Z, expect more widespread TS to develop, some with hail, with a better chance at TOP/FOE than MHK. Winds will shift out of the north as a strong cold front passes through with moderate confidence in front timing, and cigs will drop. Most likely cigs in the 800 to 1400 ft AGL range, and seem to have a window of potential IFR especially at TOP/FOE. After initial fropa, will see predominant MVFR cigs with TS potential decreasing and drizzle possible. May see IFR with light snow by the very end of the TAF period...but a more likely after 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 AM this morning to 9 PM CDT this evening FOR KSZ008>010-020-021-034. && SHORT TERM...Barjenbruch LONG TERM...Hennecke AVIATION...Barjenbruch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 528 AM CDT SUN APR 13 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-141030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 528 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THIS MORNING...A FEW STRONG TO SEVERE STORMS MAY DEVELOP NORTH OF INTERSTATE 70...WITH THE BEST CHANCE NEAR THE NEBRASKA BORDER. THE STRONGEST STORMS THIS MORNING MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. MORE WIDESPREAD STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP BETWEEN 11 AM AND 2 PM...MAINLY NEAR AND SOUTHEAST OF A HERINGTON TO MANHATTAN TO HOLTON LINE. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING UP TO GOLFBALL SIZE HAIL. THERE IS ALSO SOME POTENTIAL FOR LOCALLY DAMAGING WINDS UP TO 60 MPH...AS WELL AS A SMALL POTENTIAL FOR TORNADOES. THE SEVERE WEATHER THREAT WILL SHIFT SOUTHEAST THROUGH THE AFTERNOON HOURS...AND WILL MOVE OUT OF EAST CENTRAL KANSAS BY AROUND 7 PM. PARTS OF NORTH CENTRAL KANSAS CAN EXPECT NORTHERLY WIND GUSTS OF 45 MPH OR STRONGER THROUGH THE DAY TODAY AND INTO EARLY THIS EVENING. ANOTHER ROUND OF PRECIPITATION IS EXPECTED OVERNIGHT INTO MONDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA. WITH TEMPERATURES DROPPING INTO THE 30S...PRECIPITATION MAY TRANSITION OVER TO LIGHT SNOW...ESPECIALLY ACROSS NORTH CENTRAL WITH LIGHT SNOW ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR THE ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW TEMPERATURES MAY DROP INTO THE MIDDLE 20S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM...MAINLY SOUTHEAST OF A HERINGTON TO MANHATTAN TO HOLTON LINE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL BLAINE 39.50N 96.40W
04/12/2014 E1.00 INCH POTTAWATOMIE KS CO-OP OBSERVER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL FRANKFORT 39.71N 96.42W
04/12/2014 E1.50 INCH MARSHALL KS CO-OP OBSERVER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 N VERMILLION 39.79N 96.27W
04/12/2014 E1.75 INCH MARSHALL KS PUBLIC
&&
WOLTERSThe Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Report from KVOE and time estimated from radar.
At 10th and Gage Blvd.
Delayed report from KVOE.
The winds were strong enough to blow around lawn furniture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504686, 504685, 504690, 504687, 504688, 504689, 504691, 504692, 504693.